Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 62, Issue 1, Summer 2009  pp. 125-149.

Uniform subellipticity

Authors A.F.M. ter Elst (1) and Derek W. Robinson (2)
Author institution: (1) Department of Mathematics, University of Auckland, Auckland, New Zealand
(2) Centre for Mathematics and its Applications, Australian National University, Canberra, ACT 0200, Australia

Summary:  We prove that uniform subellipticity of a positive symmetric sec\-ond-order partial differential operator on $L_2(\Ri^d)$ is self-improving in the sense that it automatically extends to higher powers of the operator. The range of extension is governed by the degree of smoothness of the coefficients of the operator. Secondly, if the operator is of the form $\sum\limits^N_{i=1}X_i^* \, X_i$, where the $X_i$ are vector fields on $\Ri^d$ with coefficients in $C_{\mathrm b}^\infty(\Ri^d)$ satisfying a uniform version of H\"ormander's criterion for hypoellipticity, then we prove that it is uniformly subelliptic of order~$r^{-1}$, where $r$ is the rank of the set of vector fields.

Contents    Full-Text PDF